Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Midland/Odessa, TX

August 1, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2016, 4:36 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 4:36 PM CDT (21:36 UTC)
Expired
Aug 1, 2016, 5:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS54 KMAF 012136
SVRMAF
TXC043-012215-
/O.NEW.KMAF.SV.W.0193.160801T2136Z-160801T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 515 PM CDT

* AT 436 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  ALPINE-CASPARIS MUNICIPAL AIRPORT...OR OVER ALPINE...AND IS NEARLY
  STATIONARY.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ALPINE AND ALPINE-CASPARIS MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3018 10378 3041 10379 3057 10356 3031 10356
TIME...MOT...LOC 2136Z 205DEG 1KT 3038 10367 

HAIL...0.88IN
WIND...70MPH
 
$$

10
1 follow-up statement
854 
WWUS54 KMAF 012206
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT MON AUG 1 2016

TXC043-012215-
/O.EXP.KMAF.SV.W.0193.000000T0000Z-160801T2215Z/
BREWSTER TX-
506 PM CDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREWSTER COUNTY
WILL EXPIRE AT 515 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3018 10378 3041 10379 3057 10356 3031 10356
TIME...MOT...LOC 2202Z 205DEG 1KT 3038 10367 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT MON AUG 1 2016

.DISCUSSION...

Not much change to the current forecast, as persistence rules.  WV
imagery shows the upper ridge centered over the Arklatex,
w/afternoon temps across West Texas and Southeast New Mexico already
above-normal at 18Z, many of which will top out near the triple
digits before the afternoon is out.  Over the next 24 hours or so,
models center the ridge over Texas, and park it there into the
extended.  This will result in an increase in thicknesses/H85 temps
thru Thursday or so, before models begin to diverge slightly into
the extended.  Regardless, their differences are minor and all
point to a continuation of highs near the century mark each day.

Rain chances remain low in general.  The cap was slower to erode
today than yesterday, and area radars show convection further west
of the Pecos, perhaps due to lower theta-e moving into the eastern
zones from the south, as has been advertised the past couple of
days.  In general, the low-lvl thermal and theta-e ridge will remain
just to the west of the FA into the extended, w/best chances of
convection each day over the higher terrain out west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 101  73 102 /  10  10  10  10
Carlsbad                       69  98  71  98 /  20  20  30  20
Dryden                         74  97  72  98 /  10  10  10  10
Fort Stockton                  72  98  74  99 /  10  20  10  10
Guadalupe Pass                 70  90  69  91 /  30  30  30  20
Hobbs                          71  97  70  95 /  10  20  20  20
Marfa                          61  88  63  88 /  20  40  20  30
Midland Intl Airport           72 100  72 101 /  10  10  10  10
Odessa                         75  98  75  99 /  10  10  10  10
Wink                           73 102  73 102 /  10  10  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/44
Hazardous weather outlook, Aug 1, 1:29 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT MON AUG 1 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT MON AUG 1 2016 /1229 PM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
MOUNTAINS AND ADJACENT PLAINS OF SOUTHEAST NEW MEXICO AND WEST
TEXAS. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL
ACCOMPANY THE STRONGEST STORMS. IN ADDITION...FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. IF YOU CAN HEAR THUNDER YOU CAN
BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER WHEN THUNDERSTORMS
APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR THE HIGHER TERRAIN AND ADJACENT PLAINS FOR THE NEXT
SEVERAL DAYS. GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS.

OTHERWISE...THE RISK OF SIGNIFICANT HAZARDOUS WEATHER OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO IS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 1, 3:07 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT MON AUG 1 2016

NMZ028-TXZ058-012030-
EDDY COUNTY PLAINS NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
307 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHWESTERN REEVES COUNTIES UNTIL 330 PM CDT/230 PM MDT/...

AT 306 PM CDT/206 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CARLSBAD...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...LOVING...MALAGA...AVALON...LIVING DESERT STATE PARK...
WHITES CITY...CARLSBAD NORTH...CARLSBAD CAVERNS NATIONAL PARK...
CAVERN CITY AIR TERMINAL...LAKE AVALON AND OTIS.

LAT...LON 3200 10399 3201 10443 3251 10444 3253 10399
TIME...MOT...LOC 2006Z 042DEG 6KT 3230 10426

10
Special weather statement, Aug 1, 4:05 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM MDT MON AUG 1 2016

NMZ029-012145-
NORTHERN LEA COUNTY NM-
305 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 345 PM
MDT...

AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF CROSSROADS...OR 17 MILES NORTHWEST OF TATUM...MOVING
NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSROADS AND CAPROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3354 10305 3332 10306 3324 10377 3340 10377
      3340 10372 3357 10372 3357 10307
TIME...MOT...LOC 2104Z 233DEG 8KT 3347 10347

67
Special weather statement, Aug 1, 4:34 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT MON AUG 1 2016

TXZ074-012215-
DAVIS/APACHE MOUNTAINS AREA TX-
434 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALPINE-CASPARIS MUNICIPAL AIRPORT...OR OVER ALPINE. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE AND ALPINE-CASPARIS MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3033 10357 3020 10379 3041 10379 3056 10358
TIME...MOT...LOC 2133Z 205DEG 2KT 3038 10367

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:06 PM CDTSpecial Weather StatementMAFPecos39 min
Jul 31, 7:14 PM CDTSpecial Weather StatementMAFMartin46 min
Jul 31, 7:22 PM CDTSpecial Weather StatementMAFCrane38 min
Jul 31, 8:04 PM CDTSpecial Weather StatementMAFDawson41 min
Aug 1, 4:05 PM CDTSpecial Weather StatementMAF40 min
Aug 1, 4:34 PM CDTSpecial Weather StatementMAF41 min
Aug 1, 4:51 PM CDTSpecial Weather StatementMAFPresidio39 min
Aug 1, 5:04 PM CDTSpecial Weather StatementMAFReeves41 min
Aug 1, 5:11 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 1, 6:06 PM CDTSpecial Weather StatementMAFReeves39 min
Aug 1, 6:09 PM CDTSpecial Weather StatementMAFLoving51 min
Aug 1, 6:30 PM CDTSpecial Weather StatementMAFJeff Davis45 min
Aug 1, 6:50 PM CDTSpecial Weather StatementMAFReeves40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.